Colorado, 2023

Wildfire in Colorado, August 16 to 21, 2023

August 16 to 21, 2023 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 8 miles east of Rangely.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 8 miles east of Rangely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 4:31 PM MST, 29 minutes earlier.

Area forecast discussion, Aug 16, 4:31 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
531 PM MDT Wed Aug 16 2023

.SHORT TERM...(Tonight through Thursday night)
Issued at 341 PM MDT Wed Aug 16 2023

The synoptic pattern featured a closed low pressure system
centered over the eastern Pacific off the coast of San Francisco
with a high centered over the forecast area and a deepening
trough over the eastern U.S. Moisture levels remained high with
the 12Z sounding at KGJT coming in at just under 1" precipitable
water (PW). Slow moving storms developed around 17Z this morning
as surface warming and deep moisture drove MU CAPE above 500 J/kg.
HREF indicated CAPE's as high as 1000 J/kg this afternoon.
Positioning of the high has resulted in storms moving slowly to
the south-southeast. Slow movement and ample moisture poses a risk
for localized excessive rainfall and flash flooding during the
remainder of the afternoon and early this evening. An area Flood
Advisory was issued earlier this afternoon for a portion of the
old 416 Fire burn scar area north of Durango and west of Hwy 550.

Expect moist convection to dissipate by late evening with little
chance for showers overnight, though it can't be entirely ruled
out. On Thursday, flow over the region shifts to the south as the
low off the California coast approaches shore and the trough over
the east deepens causing high pressure to shift to the east.
Models indicated a modest increase in moisture levels on Thursday
which will be more apparent across the north where PW values
were lower today. In addition, models suggested a weak
disturbance in the southerly flow combined with jet divergence
aloft will foster increased storm coverage and intensity Thursday
afternoon and evening with areas south of the I-70 corridor
favored. Dynamic lift and deeper moisture suggests better
potential for nocturnal showers and embedded thunderstorms
Thursday night.

Temperatures will continue to run above normal tonight through
Thursday night with cooler temperatures coming later in the week.

.LONG TERM...(Friday through Wednesday)
Issued at 341 PM MDT Wed Aug 16 2023

Friday kicks off with the synoptic pattern setting up in something
close to a "typical" monsoonal pattern. A large area of high
pressure will be centered over the Southern Plains, with a cutoff
low pressure off the California coast. Sandwiched in between under
southerly flow, eastern Utah and western Colorado will be getting in
on some deep monsoonal moisture. Forecast PWAT values will be in the
341-190% percent of normal range, which equates to roughly
0.90-1.10 inches of PWAT. Provided that lingering convection and
cloud cover from the day before doesn't put a damper on things,
this juicy moisture will combine with the usual orographics and
some upper level support in the form of a shortwave rotating
around the high to bring widespread shower and thunderstorms
activity to just about the whole area. Saturday is looking to be
similar, although with maybe a downtick in coverage as some drier
air from the east noses in.

This is the point where the focus shifts south, to the west coast of
Mexico, where currently-Tropical-Storm Hilary will be making its way
northward. This tropical system is just jam-packed with deep
moisture, and the southerly flow aloft will tap into it and drag it
northward into the Desert Southwest and the Great Basin. The big
question everyone is asking is, where exactly will this plume set
up. And the answer, as of the current forecast package, is over
eastern California, Nevada, Arizona, and western Utah. Current
guidance has the Plains high retrograding, expanding dry air westward
into the Central Rockies. This means that, if everything plays out
as current guidance has it, eastern Utah and western Colorado will
for the most part miss out on this moisture. The far western border
of the Grand Junction CWA, think the Green and Colorado Rivers,
might see some increased activity as they will be right on the
fringes of the plume. Otherwise, PWATs will drop to near normal, or
0.60-0.80 inches. All that said, there is still time for this
forecast to change, and all it would take is just a wobble... The
Plains high maybe doesn't shift quite as far west, the tropical
system known as Hilary maybe tracks up the Gulf of California
instead of riding the Pacific Coast... Very subtle changes can make
a big difference in this scenario, so certainly stay tuned.

By the end of the long term period, what is left of Hilary will be
approaching the Pacific Northwest and a broad southerly flow sets up
over all of the Desert Southwest and Great Basin. A return the
regularly scheduled monsoonal flow. Temperatures through the period
will be near to a few degrees above normal. This really depends on
what happens this weekend with Hilary, and whether the Western Slope
stays dry or gets in on the moisture. Overnight lows will also
remain relatively mild, at or a bit above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 525 PM MDT Wed Aug 16 2023

TEX, MTJ, GUC, and DRO will be most favored to see frequent
showers and storms, followed by ASE, EGE, and RIL. Areas north of
the I-70 corridor, including HDN and VEL, will see much less
activity. Winds in and around storms will be gusty and variable,
with brief heavy rain lowering visiblity and ceilings on
occasion. Shower activity will diminish after sunset, although
could linger for some sites well into the night. Otherwise, VFR
conditions will prevail and winds will be generally light and
terrain-driven.

&&

.HYDROLOGY...
Issued at 341 PM MDT Wed Aug 16 2023

A stream of subtropical moisture will continue to move northward
across the region through the end of the week. Elevated moisture
levels combined with slow storm movement pose a threat for
localized excessive rainfall each afternoon/evening from today
through Friday. Areas with unstable soils in steep terrain, or
where soils are already saturated from rain earlier in the week
are at greatest risk.

Models have evolved since earlier in the week, with the consensus
now indicating that the subtropical moisture plume will shift west
of the area as high pressure expands westward this weekend.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.

UT...None.
&&

SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 16, 2:17 AM MST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
317 AM MDT Wed Aug 16 2023

COZ001>014-017>023-UTZ022>025-027>029-170930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
317 AM MDT Wed Aug 16 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Moisture will remain in place today with light upper level winds,
resulting in another round of slow moving afternoon and evening
storm activity. The higher terrain over central and southern
portions of the forecast area will be favored. Heavy rain will be
the main concern and the strongest cells may be able to produce
some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moisture will spread further northward as southerly flow pumps
deeper moisture across Utah and Colorado through the rest of the
work week with afternoon and evening convection being common.
Coverage will increase Thursday and Friday with potential for
heavy rain and localized flash flooding. A drying trend is
possible for the weekend with the moisture plume shifting to the
west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
August 16, 5:00 PM MST to August 21, 7:00 PM MST
Where
Lower Yampa River Basin forecast zone
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Deserado Fire started in mid August from a lightning strike 8 miles east of Rangely, and grew to 1131 acres before it was contained the next week.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113590.